Alert archive / Arizona / Flash Flood Warnings in 2010
Flash Flood Warning 11, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 21, 2010, 12:39 PM MST for Cochise County, Arizona. It was in force for 111 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2010, 12:39 PM MST (19:39 UTC)
- Expired
- Jul 21, 2010, 2:30 PM MST
- In force
- 111 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 53 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 12:43 PM MST | FLASH FLOOD | 2 Ne Ramsey Canyon Pres, AZ | RAMSEY CANYON ROAD CLOSED AT CALLE METATE DUE TO FLOODING AND DEBRIS. |
| Jul 21, 2:40 PM MST | HEAVY RAIN 2.85 | 3 Nw Nicksville, AZ | RECORDED BETWEEN 1220 ANS 220 PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 7.7 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 224 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 2049 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
878 WGUS55 KTWC 211939 FFWTWC AZC003-212130- /O.NEW.KTWC.FF.W.0011.100721T1939Z-100721T2130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 1239 PM MST WED JUL 21 2010 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHWESTERN COCHISE COUNTY IN SOUTHEAST ARIZONA... * UNTIL 230 PM MST * AT 1228 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM EARLIER HEAVY RAINS IN GARDEN CANYON AND RAMSEY CANYON. NATIONAL WEATHER RADAR INDICATES THAT FROM 1 TO 3 INCHES OF RAINFALL HAS OCCURED OVER THE PAST HOUR ALONG THE EAST SIDE OF THE HUACHUCA MOUNTAINS. THE HEAVIEST RAINFALL HAS BEEN NEAR GARDEN CANYON AND RAMSEY CANYON. MANY WASHES IN SIERRA VISTA WILL HAVE SIGNIFICANT FLOW. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. && LAT...LON 3154 11039 3153 11026 3144 11022 3142 11033 $$ CS
2 follow-up statements
960 WGUS75 KTWC 212037 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 137 PM MST WED JUL 21 2010 AZC003-212130- /O.CON.KTWC.FF.W.0011.000000T0000Z-100721T2130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ COCHISE AZ- 137 PM MST WED JUL 21 2010 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM MST FOR SOUTHWESTERN COCHISE COUNTY... AT 130 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE FLASH FLOODING FROM EARLIER HEAVY RAINS IN GARDEN CANYON AND RAMSEY CANYON. RAMSEY CANYON ROAD IS CLOSED DUE TO FLOODING AND DEBRIS. THE HEAVIEST RAINFALL HAS BEEN NEAR GARDEN CANYON...RAMSEY CANYON..NICKSVILLE AND HEREFORD. MANY WASHES NEAR SIERRA VISTA WILL HAVE SIGNIFICANT FLOW. LAT...LON 3154 11039 3153 11026 3144 11022 3142 11033 $$ CS
824 WGUS75 KTWC 212127 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 227 PM MST WED JUL 21 2010 AZC003-212133- /O.EXP.KTWC.FF.W.0011.000000T0000Z-100721T2130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ COCHISE AZ- 227 PM MST WED JUL 21 2010 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 230 PM MST FOR SOUTHWESTERN COCHISE COUNTY... DRAINAGE FROM EARLIER HEAVY RAINFALL WILL CONTINUE TO KEEP AREA WASHES FLOWING. LAT...LON 3154 11039 3153 11026 3144 11022 3142 11033 $$ CS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 9:50 AM MST, 2 hours 49 minutes earlier.
Area forecast discussion, Jul 21, 9:50 AM MST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 950 AM MST WED JUL 21 2010 .SYNOPSIS...AN UPSWING IN SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TODAY AND THURSDAY WITH LOCALLY HEAVY RAINFALL BEING THE MAIN THREAT. OTHERWISE...PLENTY OF MOISTURE WILL REMAIN IN PLACE THE NEXT SEVERAL DAYS FOR A CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. DAYTIME HIGH TEMPERATURES WILL BE NEAR SEASONABLE READINGS. && .DISCUSSION...SCATTERED SHOWERS AND A FEW THUNDERSTORMS CONTINUED THIS MORNING ACROSS MAINLY CENTRAL PIMA AND PINAL COUNTIES. THIS AREA OF SHOWERS AND THUNDERSTORMS APPEARED TO BE FOCUSED ALONG A WEAK DISTURBANCE TRACKING NORTHWARD THROUGH THE AREA. THE TUCSON 12Z UPPER AIR SOUNDING INDICATED A MORE UNSTABLE AIR MASS OVER THE AREA TODAY...WITH COOLER TEMPERATURES ALOFT AND A WARMER BOUNDARY LAYER COMPARED TO YESTERDAY. THE SOUNDING ALSO INDICATED A DEEPER SOUTHEASTERLY FLOW WHICH COULD RESULT IN TRAINING THUNDERSTORM CELLS TODAY. THE COMBINATION OF A FAVORABLE THERMODYNAMIC AND KINEMATIC PROFILE ALONG WITH ANOTHER DISTURBANCE TRACKING WEST OUT OF THE TEXAS BIG BEND AREA WILL INCREASE THE THREAT OF HEAVY RAINFALL TODAY. CURRENT THINKING IS THAT THE DISTURBANCE FOCUSING ACTIVITY IN CENTRAL PIMA AND PINAL COUNTIES WILL LIFT NORTHWARD WITH WEAK SUBSIDENCE SOUTH OF IT CAUSING A DIMINISH IN ACTIVITY THIS AFTERNOON THERE. THE BULK OF THE ACTIVITY IS EXPECTED TO DEVELOP ACROSS COCHISE AND SANTA CRUZ COUNTIES SOUTHWARD INTO SONORA MEXICO AS THE NEXT DISTURBANCE EXITING THE TEXAS BIG BEND AREA MOVES CLOSER. THIS ACTIVITY SHOULD TRACK/PROPAGATE NORTHWARD IMPACTING PIMA...PINAL... AND PARTS OF SOUTHERN AND WESTERN GRAHAM COUNTIES LATE THIS AFTERNOON INTO THE EVENING HOURS. ALSO EXPECTING SOME LINGER ACTIVITY OVERNIGHT TONIGHT FROM TUCSON WESTWARD. PLEASE REFER TO THE PREV DISCUSSION BELOW FOR MORE DETAILS. && .AVIATION...VALID 21/12Z-22/12Z SCT TSRA/SHRA WEST AND NW OF KTUS TO CONTINUE THRU 18Z. OTHERWISE... SCT TSRA/SHRA DEVELOPING ELSEWHERE ACROSS SE AZ AND CONTINUING INTO TONIGHT. BULK OF CONVECTIVE ACTIVITY TO END BY DAYBREAK THURSDAY. CLOUD DECKS MOSTLY 10-15K FT AGL THRU THIS PERIOD...ALTHOUGH BASES AROUND 3-6K FT AGL WITH REDUCED VSBYS VICINITY STRONGER TSTMS. SURFACE WIND THRU THURSDAY MORNING GENERALLY LESS THAN 10 KTS. HOWEVER WIND GUSTS APPROACHING 50 KTS VICINITY STRONGEST TSTMS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...NO FIRE WEATHER CONCERNS. AMPLE MOISTURE WILL BRING AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS TO SOUTHEAST ARIZONA INTO THE WEEKEND. && .PREV DISCUSSION...GFS/ECMWF CONTINUED TO BE IN FAIRLY DECENT AGREEMENT IN DEPICTING WEAK MID-LEVEL CYCLONIC CIRCULATION FEATURE TO MOVE NWD ACROSS THIS FORECAST AREA AND POTENTIALLY ENHANCING CONVECTIVE ACTIVITY ESPECIALLY DURING THE AFTERNOON AND EVENING. WILL CONTINUE TO OPT FOR HIGH-END CHANCE-CATEGORY POPS FROM TUCSON EWD WITH ISOLATED SHOWERS/TSTMS ACROSS FAR WRN PIMA COUNTY. FRIDAY...POPS TO DECREASE ABOUT 5-10 PERCENT MOST LOCALES VS THUR. SATURDAY-TUESDAY...21/00Z GFS/ECMWF WERE SIMILAR IN DEPICTING DEEP- LAYER MOISTURE TO SHIFT SOMEWHAT EWD THIS WEEKEND. POPS WILL DEPICT A SLIGHT DOWNWARD TREND TO REFLECT THESE SOLUTIONS. POPS WERE THEN TRENDED UPWARD SLIGHTLY MON-TUE AS DEEPER MOISTURE IS PROGGED TO SHIFT BACK WWD OVER SE AZ. THE UPSHOT...SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND TSTMS EAST OF TUCSON THIS WEEKEND INTO EARLY NEXT WEEK...WITH LESSER CHANCES OF PRECIP FROM TUCSON WWD/NWWD. DAYTIME HIGH TEMPS FORECAST TO BE A FEW DEGS ABOVE NORMAL INTO EARLY NEXT WEEK. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 21, 9:15 AM MST, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 915 AM MST WED JUL 21 2010 AZZ029-032>035-220415- SOUTHEAST PINAL COUNTY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 915 AM MST WED JUL 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT THERE IS AN INCREASED THREAT OF MORE WIDESPREAD HEAVY RAINFALL TODAY AND TONIGHT COMPARED TO THE PAST COUPLE OF DAYS. A FEW DISTURBANCES EMBEDDED IN A MODERATELY STRONG SOUTHEAST FLOW...COMBINED WITH A VERY MOIST AND UNSTABLE AIR MASS WILL RESULT IN SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TODAY. INDIVIDUAL STORM MOVEMENT WILL BE TO THE NORTH AT 15 MPH...WITH MULTIPLE STORMS PASSING OVER THE SAME AREA OFF AND ON THROUGHOUT THE DAY. LOCALLY HEAVY RAINFALL AMOUNTS ON THE ORDER TO 1 TO 2 INCHES WILL BE POSSIBLE IN SOME AREAS...ESPECIALLY IN THE MOUNTAINS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED AGAIN THURSDAY WITH LOCALLY RAINFALL AND STRONG WINDS BEING THE MAIN THREATS. THE GENERAL FLOW PATTERN WILL REMAIN FAVORABLE FOR SCATTERED SHOWERS AND THUNDERSTORMS THE NEXT SEVERAL DAYS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ031-220415- WESTERN PIMA COUNTY- 915 AM MST WED JUL 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TODAY AND TONIGHT...WITH THE BULK OF THE THUNDERSTORM ACTIVITY REMAINING JUST EAST OF THE AREA ACROSS THE TOHONO OODHAM NATION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS CAN BE EXPECTED THURSDAY WITH LOCALLY RAINFALL AND STRONG WINDS BEING THE MAIN THREATS. THE GENERAL FLOW PATTERN WILL REMAIN FAVORABLE FOR SCATTERED SHOWERS AND THUNDERSTORMS THE NEXT SEVERAL DAYS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ019-030-220415- NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY- 915 AM MST WED JUL 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT A LATER START TO SHOWER AND THUNDERSTORM DEVELOPMENT IN THE MOUNTAINS CAN BE ANTICIPATED TODAY. HOWEVER...BY LATE AFTERNOON INTO THE EVENING HOURS...SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS MUCH OF THE AREA. THE MAIN AREA OF CONCERN WILL BE ACROSS WESTERN AND SOUTHERN GRAHAM COUNTY TODAY AND TONIGHT. A FEW OF THE STRONGER THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAINFALL UP TO ONE INCH ALONG WITH STRONG WINDS IN EXCESS OF 50 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED AGAIN THURSDAY WITH LOCALLY RAINFALL AND STRONG WINDS BEING THE MAIN THREATS. THE GENERAL FLOW PATTERN WILL REMAIN FAVORABLE FOR SCATTERED SHOWERS AND THUNDERSTORMS THE NEXT SEVERAL DAYS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Jul 21, 10:25 AM MST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1025 AM MST WED JUL 21 2010 AZZ034-035-211815- COCHISE COUNTY AZ-SANTA CRUZ COUNTY AZ- 1025 AM MST WED JUL 21 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SANTA CRUZ AND SOUTHWESTERN COCHISE COUNTIES UNTIL 1115 AM MST... AT 1018 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES WEST OF SIERRA VISTA...MOVING NORTH AT 10 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. AREAS AFFECTED BY THIS STORM INCLUDE...HUACHUCA CITY...CANELO...FORT HUACHUCA...ELGIN AND WHETSTONE. LAT...LON 3170 11062 3174 11026 3144 11028 3143 11048 TIME...MOT...LOC 1724Z 163DEG 11KT 3154 11041 CS
Special weather statement, Jul 21, 11:05 AM MST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1105 AM MST WED JUL 21 2010 AZZ035-211845- COCHISE COUNTY AZ- 1105 AM MST WED JUL 21 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COCHISE COUNTY UNTIL 1145 AM MST... AT 1100 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHWEST OF BISBEE...MOVING NORTH AT 5 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF SOUTHERN COCHISE COUNTY. LAT...LON 3161 11011 3164 10988 3145 10985 3143 11005 TIME...MOT...LOC 1805Z 302DEG 3KT 3150 10994 CS
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 6:43 PM MST | Special Weather Statement | TWC | Greenlee | 47 min |
| Jul 20, 7:24 PM MST | Special Weather Statement | TWC | Cochise | 36 min |
| Jul 20, 7:40 PM MST | Severe Thunderstorm Warning | TWC | Greenlee | 50 min |
| Jul 20, 7:55 PM MST | Flash Flood Warning | TWC | Greenlee | 80 min |
| Jul 20, 8:05 PM MST | Areal Flood Advisory | TWC | Cochise | 85 min |
| Jul 21, 10:25 AM MST | Special Weather Statement | TWC | Santa Cruz | 50 min |
| Jul 21, 11:05 AM MST | Special Weather Statement | TWC | Cochise | 40 min |
| Jul 21, 11:28 AM MST | Severe Thunderstorm Warning | TWC | Cochise | 62 min |
| Jul 21, 12:48 PM MST | Areal Flood Advisory | TWC | Cochise, Graham, Greenlee | 3 hr |
| Jul 21, 1:00 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 45 min |
| Jul 21, 2:05 PM MST | Flash Flood Warning | TWC | Cochise | 115 min |
| Jul 21, 2:55 PM MST | Flash Flood Warning | TWC | Pinal | 110 min |
| Jul 21, 3:22 PM MST | Areal Flood Advisory | TWC | Pima | 113 min |
| Jul 21, 3:45 PM MST | Flash Flood Warning | TWC | Pima, Santa Cruz | 2 hr |
| Jul 21, 4:41 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 109 min |
Nearby
Flash Flood Warnings in Arizona, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.